Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

How does one safely taper Fentanyl patches? What are the withdrawl symptoms of Tylenol?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1055 Questions
How does one safely taper Fentanyl patches . Originally prescribed for severe Osteoporosis pain, now pain is not there, and the patches do not relieve any pain. Tylenol is taken for any mild pain. To go from 75mcg every 72 hr. down to 62mcg. every 72 hr., how long do you stay on one dose before tapering to the next lower dose. And if RLS is a withdrawl symptom, what can be done for that? What would be the expected withdrawl symptoms? How easy is this to do, and how long does it take to be completely off?
Posted Tue, 17 Dec 2013 in Medicines and Side Effects
Answered by Dr. Praveen 1 hour later
Brief Answer: Fentanyl Patch requires medical supervision Detailed Answer: Hi.Thanks for writing on XXXXXXX Transdermal formulation of fentanyl(patch) is indicated for the management of persistent, moderate to severe chronic pain in opioid-tolerant patients 2 years of age and older when a continuous, around-the-clock opioid analgesic is required for an extended period of time, and the patient cannot be managed by other means such as non-steroidal analgesics, opioid combination products, or immediate-release opioids. There are some conversion tables available for dose calculation( fentanyl to other opioid and vice versa) during initiation and withdrawal. Majority of patients are adequately maintained with fentanyl administered every 72 hours. Some patients may not achieve adequate analgesia using this dosing interval and may require systems to be applied at 48 hours rather than at 72 hours, only if adequate pain control cannot be achieved using a 72-hour regimen.It may take up to 6 days for fentanyl levels to reach equilibrium on a new dose. Withdrawal symptoms can be chills, irritability, sweating, restlessness etc which may vary in intensity which can appear anywhere between 3-6 days of stoppage of the drugs. Since withdrawal can precipitate symptoms I suggest to go for medical supervision. Hope this helps.Keep us posted for further queries.
Above answer was peer-reviewed by
Follow-up: How does one safely taper Fentanyl patches? What are the withdrawl symptoms of Tylenol? 1 hour later
The medical supervision I have does not take into account my need to know what to do when the severe RLS comes. It is a deep in the leg pulling, like the bone itches, very uncomfortable terrible feeling in the legs. I do not have the same sx. as an addict would have. I have a physical dependence only, I am not a drug addict. There are support groups for them, and they have different sx. don't think I am the only person in the world that this happens to. Surely there is some kind of protocol. Perhaps I need to find out how to get this conversion table you speak of. Some guidelines to be used and then tweaked to the individual. Is there such a thing as a Chemical Dependent Specialist? The warnings that come with the Fentanyl patches say that stopping them cold XXXXXXX could cause respiratory arrest. I don't think I would be alive in 3-6 days to then get the described withdrawl sx. I need to speak with a specialist, but not a drug addict specialist. I never got "high", so I am not dealing with that. Only the physical sx. of severe restless leg syndrome. Can't take an anti-depressant, most are contraindicated with opioids.
Answered by Dr. Praveen 13 hours later
Brief Answer: This needs to be tapered Detailed Answer: Hi.Thanks for writing on XXXXXXX Severe RLS will be managed by strong opioid narcotics only when numerous medical therapies have failed. Since you were on fentanyl for your osteoporosis withdrawal of fentanyl might result in the relapse of RLS & has to be taken care. Since this needs to be clinically co-related I am not sure if the conversion tables will actually help. I am not sure about the chemical dependent specialist in your locality. Warnings that come on Fentanyl patches are true but the incidence and severity might vary. You are well versed with the literature on Fentanyl. Titrating the dose of Fentanyl is bit challenging if we follow according to the literature and it my humble request to take advice from neurophysician/ neurologist. I never meant that you are an addict and only trying to make you understand the practicality of the problem. Hope you understand.
Above answer was peer-reviewed by
Follow-up: How does one safely taper Fentanyl patches? What are the withdrawl symptoms of Tylenol? 5 hours later
Not a question really; I thank you for the compliment. As an RN I am actually better versed than my medical dr. That is my problem. No, it is not you, it is my medical doctor who treats me that way. He does not believe me (an RN) that withdrawl of fentanyl might result in the relapse of RLS. Is there a source in the literature that I might quote him? What do you mean that it needs to be clinically co-related? He decides when the next lower dose will come, and quite frankly, I am apprehensive. Do you have some literature I could look at. I do have a neurologist I could speak with if I come from a position of authority, like a source. I belong to an HMO, and to change drs. at this point would be counterproductive. I plan to also check with the pharmacist. I appreciate your input so much, am I over stepping here?
Answered by Dr. Praveen 16 hours later
Brief Answer: There is no supportive literature Detailed Answer: Hi. Thanks for writing back. Restless leg syndrome can be treated with various medications starting for muscle relaxants, sleep medications to opioids. If you are apprehensive about the relapse of RLS this might be managed by using any of these medications & not necessarily opioids. Discuss with your doctor about this problem and ask him if he is planning to start on any alternative medication to prevent relapse. Literature supporting the relapse of RLS due to Fentanyl withdrawal is not available unfortunately. There are some case reports for similar cases. I can give some references: 1. Park YM, Cho JH, Lim YS, XXXXXXX HJ, Kang SG, XXXXXXX L.The withdrawal from TDF therapy could induce transient RLS. Prog Neuropsychopharmacol Biol Psychiatry. 2010 Mar 17;34(2):419-20 2. Fentanyl withdrawal. Reactions Weekly;6/26/2010, Issue 1307, p25 Both these describe cases of RLS following withdrawal of Fentanyl. Clinical correlation refers to any disturbances in your health or any disturbing symptoms experienced during withdrawal(in the present context). Do not get panic about relapse of RLS since it can be treated any of the above said medication & this does not need a change your doctor. Hope I have clarified your doubts. Keep us posted for further queries.
Above answer was peer-reviewed by
Follow-up: How does one safely taper Fentanyl patches? What are the withdrawl symptoms of Tylenol? 13 hours later
I don't want to close just yet, would like to get back to you if I need to as I try to implement your reply. You got right to the "heart of the matter" so to speak. I am so impressed and the information you gave me was well worth the cost, just for one request by itself! I was rather apprehensive because there was no backup plan. The only way to rid me of that awful RLS episode was for the dr. to go back to the 75 temporarily. I don't want having to do that if I get in trouble. That would delay my getting off. I am sure the Fenanyl caused my vertabrael collapse, and dismotility of GI Tract. This has been a terrible consequence of using Fentanyl. I appreciate you spending the time to help me, I think I can proceed more comfortably from here. Thank You!!!!
Answered by Dr. Praveen 15 hours later
Brief Answer: RLS can be taken care without Fentanyl Detailed Answer: Hi. Thanks for your appreciation. I feel RLS can be taken care without fentanyl because we have good number of medications which can always be tried, provided you are not having any pain/negligible pain which can be managed with simple analgesics as mentioned. Fentanyl causes GI disturbances like nausea, vomiting,, constipation, upper abdominal pain and dry mouth.A few cases of vertebral collapse have also been reported (less and non conclusive evidence though!). Bottom line is that RLS doesn't mandate the use of a strong opioid analgesic like fentanyl when its no longer required. Hope this answers your question.Take care and you will get well soon. Keep us posted for further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor